Alert archive / South Dakota / River Flood Warnings in 2020

River Flood Warning 17, NWS Sioux Falls, SD

March 5, 2020Brookings County, Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 5, 2020, 9:43 AM CST for Brookings County, Moody County, South Dakota. It took effect at Mar 6, 2020, 4:00 AM CST. It was in force for 20 days.

The area

The counties it named.

The facts

Issued
Mar 5, 2020, 9:43 AM CST (15:43 UTC)
In effect from
Mar 6, 2020, 4:00 AM CST
Expired
Mar 26, 2020, 10:43 AM CDT
In force
20 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Moderate

Counties Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Brookings (BRKS2). The gauge peaked at 11.01 ft at Mar 12, 2020, 7:00 AM CDT.

actionminormoderate68101203/0503/0603/0703/0803/0903/1003/1103/1203/1303/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/2403/2503/2603/27
Action stage
8 ft
Minor stage
9 ft
Moderate stage
10.5 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06480000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 5, 5:15 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 5, 5:15 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
515 AM CST Thu Mar 5 2020

.SHORT TERM...(Today and Tonight)
Issued at 306 AM CST Thu Mar 5 2020

Nothing backing down on the wind threat today as all of the model
soundings suggest winds speeds at least mid to upper 40s at the top
of the mixed layer and many pushing into the mid 50s. Pressure rises
at the surface will be strongest in the morning but weak cold
advection will continue into the afternoon. With little to no snow
left over, many locations now have the chance to fully mix and with
little to no cloud cover suspect that it will happen. At least
little to no diurnally driven snow cover. The corridor of strongest
winds looks to drop through the James Valley into east central SD,
southwest MN and northwest IA. From late morning into the afternoon
the model soundings also hinting at a little weak instability at the
top of the mixed layer which would likely support some scattered
light rain/snow showers and may aid in mixing down some of the
stronger winds. The better chances for this will be over far eastern
SD into southwest MN. Still some lingering fire weather concerns
across south central SD down the Missouri River towards Vermillion.
Suspect that the ground is still just wet enough that fire spread
would not be a major issue, but with such strong winds and humidity
values close to 40 percent hoping that keeps problems at bay.
Regardless will still be a very high fire danger in these areas.

Low pressure shifts east and a quick moving surface high pressure
will move in. This will allow for light winds and mostly clear skies
so temperatures will cool into Friday morning. Expect morning lows
in the teens over snow cover and 20s elsewhere.

.LONG TERM...(Friday through Wednesday)
Issued at 306 AM CST Thu Mar 5 2020

The warmth begins to build into the area on Friday and will last
through the weekend. Very little change to the forecast Friday
through Sunday as the large upper level ridge builds into the
area. High temperatures Friday will only reach the lower 40s in
parts of southwest MN and east central SD where snowcover remains,
but in south central SD where the strong southerly winds and warm
air build quickest afternoon highs will likely reach the upper
50s. Wind gusts to 30 mph and afternoon humidity values near 30
percent will bring another high to very high fire danger to south
central SD. Saturday will be a breezy day and may end up needing
to increase winds as confidence grows on the low level wind field.
Humidity values around 30 percent near the Missouri River into
south central SD will bring more fire weather concerns. Highs
Saturday will reach 55 to 60 in southwest MN to the lower 70s in
south central SD. Sunday will see warm southerly flow continue and
morning lows may remain near 50 in many locations. The strong
southerly flow will shift east as a trough of low pressure spreads
across the Plains. Falling temperatures in the afternoon will be
possible north of I-90, but still mild. Highs along highway 14
near 60 with mid 60s to lower 70s along and south of I-90.

Cold air pours into the area Sunday night into Monday with a small
chance for rain and snow. The cold air will remain in place into
Tuesday with another weak system expected to move through Tuesday. A
little bit better signal for precipitation Tuesday night into
Wednesday but far enough out a lot could change. Milder temperatures
will build into the area Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 514 AM CST Thu Mar 5 2020

Northwest winds will gust to 50 mph at times today, but winds will
quickly diminish after sunset. MVFR ceilings along with scattered
flurries or snow showers will be possible east of Interstate 29,
especially across southwest MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for SDZ038>040-050-052>071.

MN...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for MNZ071-072-080-081-089-090-097-098.

IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Mar 5, 3:46 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
346 AM CST Thu Mar 5 2020

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>056-058>062-065>067-061000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Hutchinson-Turner-
346 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Northwest winds of 25 to 50 mph will be possible today. A high
fire danger will also be possible south of Interstate 90 as the
ground gradually becomes drier.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-064-068>071-061000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Brule-Charles Mix-Douglas-Bon Homme-Yankton-Clay-Union-
346 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Northwest winds of 25 to 50 mph will be possible today. A very high
fire danger is expected from south central South Dakota along the
Missouri River into parts of northwest Iowa as the ground drier
out and humidities fall to 35 to 40 percent this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Fire weather may be a concern again this weekend with strong
southerly winds and decreased afternoon relative humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:51 PM CSTRiver Flood WarningFSDClay, Dickinson11 days
Mar 5, 9:43 AM CSTRiver Flood WarningFSDClay49 hr
Mar 4, 10:51 PM CSTRiver Flood WarningFSDMurray4 days

Nearby

River Flood Warnings in South Dakota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.